High Wind, McPherson
- When
- April 6, 12:10 PM CST to 12:11 PM CST
- Where
- McPherson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
An area of high wind occurred over much of Kansas during the 6th and continued through the 7th. There were numerous reports of non-thunderstorm winds of 50 mph to nearly 70 mph in many areas of central Kansas.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An area of high wind occurred over much of Kansas during the 6th and continued through the 7th. There were numerous reports of non-thunderstorm winds of 50 mph to nearly 70 mph in many areas of central Kansas. A high wind warning was in effect at the time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 11:44 AM CST, 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 1244 PM CDT Sat Apr 6 2024 .KEY MESSAGES... * Very strong, and possibly damaging south winds expected today, especially for areas along and west of the Flint Hills. * Dry conditions along and west of the Flint Hills will pair with very strong winds to support very high to extreme grassland fire danger this afternoon and evening. Highest fire concerns will be west of I-135. * A skinny, broken line of strong to severe storms is forecast to develop and race quickly eastward this afternoon through tonight. * On Sunday, gusty west winds and dry conditions on will support very high to near extreme grassland fire danger across central Kansas. && .DISCUSSION... Issued at 341 AM CDT Sat Apr 6 2024 Water vapor satellite imagery showers a strong mid/upper trough over the Great Basin with a powerful mid/upper jet rounding the base of the trough. The trough will eject into the Plains today, and a robust lee trough/cyclone will develop and move eastward into southwest Nebraska. A dryline/Pacific front will stretch from south- central Nebraska to northwest Oklahoma and quickly advance eastward through the day. With the surface trough/cyclone expected to be quite strong, a tight pressure gradient is expected across the area. Deep mixing should allow for strong, possibly damaging, winds to be mixed down to the surface during the afternoon and evening hours for locations along and west of the Flint Hills. 50 to 60 mph wind gusts will be possible both ahead and behind the advancing dryline with a wind shift from south-southeasterly to southwesterly expected during dryline passage. The true synoptic front will lag behind the dryline enough for locations west of the I-135/US-81 corridor to see a period of elevated to critical fire weather condition as very dry air (RH below 20%) pairs with 50-60 mph winds behind the dryline. While starting a fire may be difficult with recent green up, any fire that does get going will likely spread rapidly and behave erratically. Meanwhile, ahead of the advancing dryline, a narrow corridor of upper 40s to low 50s dewpoints will stream northward. Capping will likely be non-existent, and with robust synoptic forcing, a skinny line of broken showers and storms is expected to develop by 18Z. Current thinking is that the line of storms will be more solid across north-central Kansas, and more broken further south until it advances east of the I-135 corridor where a more solid line is forecast to develop. Poor moisture quality and modest instability will be the primary limiting factors to any kind of robust activity. Very cold mid-level temperatures and low ELs will likely limit hail size to just nickels to quarters; however, with such strong synoptic winds, storms may be able to produce 65+ mph wind gusts. While a brief tornado cannot be ruled out due to some low-level CAPE and surface vorticity associated with the dryline, it appears the better possibility for a rouge tornado or two will be across southern Nebraska. Rainfall from this system will be rather paltry, and will not contribute much to stifle to a slowly redeveloping drought across the area. Sunday will be another windy day, especially across central Kansas where sustained westerly winds will be around 30 to 35 mph with gusts around 50 to 55 mph possible. This paired with dry conditions will support another day of very high to near extreme grassland fire danger along and west of the I-135 corridor. A somewhat active pattern is expected over the southern/central plains next week, but there are some uncertainties in the exact track of next week's systems. For those hoping for rain, current trends in the global models suggest rain may stay south of the area entirely through next week. Rain chances do remain in the forecast from Monday night through early Thursday, with the best chances along the KS/OK border and far southeast Kansas. Any activity that does impact the area has a low chance of being severe, but elevated strong storms cannot be ruled out across far southeast Kansas. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1239 PM CDT Sat Apr 6 2024 Forecast concerns will remain strong winds this afternoon and storm chances. Southeast winds are currently gusting to 50-60 mph for areas along and west of I-135 with slightly lower speeds over southeast KS. Strong winds will continue into the early evening hours but will quickly decrease after 00z. Thin line of storms are expected to move through the area late this afternoon and evening. They should be near KICT-KSLN in the 21-23z time frame and KCNU in the 01-03z range. Storms will be moving very fast, so once they start, they will generally last less than an hour. VFR conditions are anticipated for Sun with gusty west and southwest winds expected. Even though they will be gusty, they will be less than they are today. && .FIRE WEATHER... Issued at 341 AM CDT Sat Apr 6 2024 Today, very high grassland fire danger is expected along and west of the Flint Hills while extreme grassland fire danger is expected west of the I-135 corridor. Very strong south winds will shift to southwesterly during the afternoon/evening hours. Winds will be sustained around 35 to 40 mph wind gusts around 50 to 60 mph for locations along and west of the Flint Hills. Relative humidity will be around 15 to 35% along and west of the Flint Hills. On Sunday, very windy and dry conditions will continue on Sunday across portions of central and south-central Kansas. This will support very high grassland fire danger across these areas. Winds will be westerly sustained around 30 to 35 mph with gusts around 50 to 55 mph possible, especially across Russell and Barton counties. Relative humidity will be around 15 to 30% across most of the area. && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for KSZ032-033- 047-048-050-067-082-091. High Wind Warning until 8 PM CDT this evening for KSZ032-033- 047>053-067>069-082-083-091>093. Wind Advisory until 8 PM CDT this evening for KSZ070>072- 094>096-098>100. && DISCUSSION...JC AVIATION...RBL FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Wichita KS 345 AM CDT Sat Apr 6 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 AM CDT Sat Apr 6 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very strong southerly winds with gusts around 50 to 60 mph are expected this afternoon and evening. See latest High Wind Warning for additional details. Strong winds and low relative humidity will support very high to extreme grassland fire danger this afternoon and evening for locations along and west of the Flint Hills. See latest Red Flag Warning for additional details. A thin line of fast moving showers and storms is expected to develop Saturday afternoon and race quickly off to the east into the evening hours. The stronger storms will be capable of nickel to quarter size hail along with up to 65 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Windy and dry conditions will support very high to near extreme grassland fire danger across portions of central and south-central Kansas on Sunday. Westerly wind gusts around 50 to 55 mph will be possible across portions of central Kansas. Chances for showers and storms exist from late Monday to early Thursday. Currently severe weather is not expected next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
1245 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM Non-Tstm Wnd Gst 3 E Hutchinson 38.07N 97.87W
04/06/2024 M55 MPH Reno KS ASOS
ASOS station KHUT Hutchinson Municipal
Airport.
&&Preliminary Local Storm Report
National Weather Service Wichita KS
103 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM Non-Tstm Wnd Gst Russell Airport 38.87N 98.82W
04/06/2024 M54 MPH Russell KS ASOS
ASOS station KRSL Russell Municipal Airport.
&&The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
A large tree, 30 inches in diameter, was blown down in El Dorado.
A large, mostly dead tree was blown down in Haysville.
Russell Municipal Airport measured wind gusts above 50 mph with a peak of 67 mph in the afternoon.
The AWOS measured wind gusts of 50 mph and above to a peak of 63 mph.
The KDOT sensor on I-70 at milepost 229 measured a peak gust to 67 mph.
A peak gust of 58 mph was recorded at the Russell Municipal Airport during the mid morning with gusts of 50 to 55 mph into the early afternoon.
The ASOS measured wind gusts of 50 to 64 mph through the morning into the mid afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169664, 1169670, 1169671, 1169666, 1169665, 1169668, 1169669, 1169663, 1169662.